Alert archive / California / Winter Storm Warnings in 2012
Winter Storm Warning 5, NWS Reno, NV
NWS Reno, NV issued this winter storm warning at Apr 5, 2012, 8:57 AM PDT for Modoc County, California; Washoe County, Nevada. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2012, 8:57 AM PDT (15:57 UTC)
- Expired
- Apr 5, 2012, 3:05 PM PDT
- In force
- 6 hr
- Issued by
- NWS Reno, NV
Counties Modoc County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 165 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 4.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
581 WWUS45 KREV 051557 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 857 AM PDT THU APR 5 2012 ...NARROW BAND OF HEAVY SNOW IN THE SURPRISE VALLEY... .SLOW MOVING LOW PRESSURE OVER FAR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA HAS PRODUCED LOCALIZED SNOWFALL OF A FOOT OR MORE BETWEEN LAKE CITY AND CEDARVILLE THIS MORNING...WITH UP TO A FEW INCHES ELSEWHERE. SNOW WILL CONTINUE THIS MORNING BEFORE TAPERING TO SNOW SHOWERS THIS AFTERNOON. CAZ070-NVZ005-052300- /O.NEW.KREV.WS.W.0005.120405T1557Z-120405T2300Z/ SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY- INCLUDING THE CITIES OF...CEDARVILLE...FORT BIDWELL 857 AM PDT THU APR 5 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON NORTH OF EAGLEVILLE AND ACROSS FAR NORTHERN WASHOE COUNTY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON. * TIMING: THE HEAVIEST SNOW HAS ALREADY FALLEN EARLIER THIS MORNING. HOWEVER...ADDITIONAL SNOWFALL IS EXPECTED THIS MORNING. * ADDITIONAL SNOW ACCUMULATIONS: 2 TO 4 INCHES. SNOW TOTALS OF ONE TO TWO FEET IN LOCALIZED AREAS BY MIDDAY. * IMPACTS: IN AREAS OF HEAVIEST SNOWFALL...UNPAVED ROADS WILL BE COVERED WITH SNOW THIS MORNING BEFORE BECOMING SLUSHY THIS AFTERNOON. THIS WILL CAUSE DIFFICULT DRIVING CONDITIONS. TRAVEL OVER CEDAR PASS WILL BE DIFFICULT ESPECIALLY THROUGH MIDDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW PLENTY OF EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
1 follow-up statement
805 WWUS45 KREV 052205 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 305 PM PDT THU APR 5 2012 CAZ070-NVZ005-052315- /O.CAN.KREV.WS.W.0005.000000T0000Z-120405T2300Z/ SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY- INCLUDING THE CITIES OF...CEDARVILLE...FORT BIDWELL 305 PM PDT THU APR 5 2012 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WINTER STORM WARNING. SNOW SHOWERS WILL CONTINUE THIS EVENING WITH LOCAL ACCUMULATIONS TO 1 INCH IN HEAVIER SHOWERS. TEMPERATURES WILL REMAIN WARM ENOUGH SO THAT MOST STREET SURFACES WILL REMAIN WET WITH ACCUMULATIONS CONFINED MAINLY TO GRASSY AREAS AND ELEVATED SURFACES. THE THREAT FOR HEAVY SNOWFALL HAS ENDED. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm warning went out at Apr 5, 8:25 AM PDT, 32 minutes earlier.
Area forecast discussion, Apr 5, 8:25 AM PDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RENO NV 825 AM PDT THU APR 5 2012 .UPDATE... CLOUD DEVELOPMENT AND ISOLATED SNOW SHOWERS WERE DEVELOPING QUICKLY THIS MORNING AS A RESULT OF SURFACE HEATING AND VERY COLD TEMPERATURES ALOFT. TEMPERATURES OF 7F ON SLIDE AND LAKE TEMPERATURES OF 41F HAVE PROMOTED SOME LAKE EFFECT SNOW BANDS AS WELL WITH ONE BAND VISIBLE TO SOUTH OF OFFICE ACROSS THE CARSON AND VIRGINIA RANGE. FURTHER NORTH IN DEFORMATION, ACROSS THE SURPRISE VALLEY, A BAND OF HEAVIER SNOW SHOWERS SET UP AND PRODUCED AN INCH OR TWO OF SNOW WITH A COUPLE VERY LOCALIZED REPORTS CLOSE TO 1 FOOT OVERNIGHT FROM SPOTTERS NORTH OF CEDARVILLE. VERY COLD AIRMASS WILL BE CONDUCIVE TO HIGH SNOW RATIOS ON THE ORDER OF 20 TO 1. SO 1-2 INCHES WILL BE POSSIBLE FROM HEAVIER SNOW SHOWERS TODAY. MAIN IMPACTS WILL BE SLICK ROADS ACROSS NORTHEAST CA- NORTHWEST NV THIS MORNING AND SHORTER PERIODS OF SLICK CONDITIONS UNDER HEAVIER SNOW SHOWERS ELSEWHERE TODAY. SMALL HAIL AND SNOW PELLETS WILL ACCOMPANY SOME OF THE HEAVIER SNOW SHOWERS WITH A RUMBLE OF THUNDER POSSIBLE. ISOLATED SNOW SHOWERS WERE ADDED THIS MORNING TO AREAS FURTHER SOUTH. HOHMANN && .PREVIOUS DISCUSSION... /ISSUED 639 AM PDT THU APR 5 2012/ UPDATE... AS UPPER LOW DROPS INTO THE REGION THROUGH THE DAY CLOUD COVER WILL INCREASE AND SHOWERS WILL DEVELOP OVER MUCH OF THE AREA. UNTIL THEN CLOUD COVER WILL BE LES THAN FORECAST SOUTH OF A LINE FROM PORTOLA TO LOVELOCK. SO HAVE REDUCE THE SKY COVER IN THOSE AREAS AND DECREASED MORNING POPS. MLF PREVIOUS DISCUSSION... /ISSUED 233 AM PDT THU APR 5 2012/ SHORT TERM... COLD UNSTABLE AIR ALOFT HAS DROPPED SOUTH ALONG THE CA/OR BORDER EARLY THIS MORNING AND WILL CONTINUE TO SAG SOUTH THROUGHOUT THE DAY. SOME WEAK SNOW SHOWERS HAVE DEVELOPED NORTH OF SUSANVILLE AND GERLACH EARLY THIS MORNING, BUT NO ACCUMULATIONS ARE EXPECTED. TEMPERATURES WILL REMAIN WELL BELOW NORMAL TODAY UNTIL A WARMING TREND BEGINS FRIDAY AND CONTINUES INTO THE WEEKEND. WINDS HAVE DECREASED OVERNIGHT OVER WESTERN NEVADA AND THE EASTERN SIERRA, BUT SURFACE GRADIENT APPEARS TO STRENGTHEN THIS AFTERNOON IN MONO AND MINERAL COUNTY. DECIDED TO INCREASE NORTH TO NORTHWEST WINDS AND WIND GUSTS MAINLY SOUTH OF HIGHWAY 50 TO ACCOUNT FOR THE BREEZIER CONDITIONS IN THOSE AREAS TODAY. PRECIP-WISE...SNOW SHOWERS WILL CONTINUE TO INCREASE FROM NORTH TO SOUTH AS THE COLD UPPER LOW PUSHES FURTHER SOUTH. A WEAK SHORTWAVE WILL MOVE THROUGH THE BACKSIDE OF THE TROUGH, INCREASING CHANCES FOR SNOW SHOWERS INTO THE AFTERNOON. SNOW ACCUMULATIONS WILL GENERALLY BE LIGHT ALTHOUGH HEAVIER SHOWERS COULD PRODUCE LOCAL AMOUNTS BETWEEN 1 TO 2 INCHES. COMMUTERS MAY ENCOUNTER SLICK ROAD CONDITIONS, ESPECIALLY IN NORTHEAST CA AND ALONG THE HIGHER PASSES THIS MORNING. THE WEAK FORCING FROM THE SHORTWAVE AND STEEP LAPSE RATES INDICATED BY MODEL SOUNDINGS AREAWIDE INCREASE FORECASTER CONFIDENCE FOR SLIGHT CHANCES FOR THUNDER. ALSO WITH MODEL SOUNDINGS INDICATING CAPE VALUES GREATER THAN 100 J/KG DECIDED TO EXPAND THE SLIGHT CHANCE FOR THUNDER INTO THE TAHOE BASIN WITH THE BEST CHANCES FOR REMAINING NORTH OF HIGHWAY 50 AND EAST OF HIGHWAY 395 THIS AFTERNOON. BY TONIGHT INTO FRIDAY THE TROUGH BEGINS TO LIFT OUT OF THE REGION WITH DISSIPATING SHOWERS AND CLEARING SKIES. RIDGING BUILDS ACROSS THE SIERRA AND WESTERN NEVADA BY FRIDAY BRINGING DRIER CONDITIONS AND LIGHT WINDS. WARMING TREND BEGINS FRIDAY WITH THE HIGHER TERRAIN RESPONDING QUICKLY TO THE BUILDING RIDGE, WHILE LOWER VALLEYS WILL SLOWLY WARM EACH DAY THROUGH THE END OF THE WEEK. TEMPERATURES WILL BE NEAR NORMAL BY SATURDAY AS A TROUGH SETTING UP OFF THE COAST BRINGS INCREASED SOUTHWEST FLOW AND IMPROVED MIXING TO THE SIERRA AND WESTERN NEVADA. LINDAMAN LONG TERM...SUNDAY THROUGH WEDNESDAY... VERY FEW CHANGES MADE TO THE EXTENDED FORECAST THIS MORNING. MEDIUM RANGE DETERMINISTIC MODELS ARE IN GOOD AGREEMENT EARLY IN THE FORECAST BUT THAT AGREEMENT BEGINS TO BREAK DOWN BY TUESDAY. RIDGE AXIS IS TO THE EAST OF THE FORECAST AREA AT THE BEGINNING OF THE FORECAST PERIOD WITH A DEEP TROF OFF SHORE. THIS SHOULD LEAD TO FAIRLY WARM TEMPS AND DRY CONDITIONS FOR SUNDAY AND MONDAY. HIGHS EACH DAY LIKELY TO BE 4-8 DEGREES ABOVE AVERAGE. BY TUESDAY THE ECMWF STARTS TO DEVELOP A SPLIT SYSTEM WITH THE MAIN LOW DIVING DOWN THE COAST AND KEEPING MOST OF THE AREA DRY. MEANWHILE THE GFS HOLDS THE TROF TOGETHER AS ONE ENTITY AND SWINGS IT INLAND WITH MUCH BETTER CHANCES FOR PCPN AND COLDER TEMPS. THE GEM TRIES THIS SOLUTION AS WELL...BUT WASHES OUT THE TROF INSTEAD OF SWINGING IT THROUGH THE REGION. MOST OF THE GEFS ENSEMBLE MEMBERS SUPPORT THE OPERATIONAL GFS...BUT THERE IS ALSO SOME SUPPORT FOR A SPLITTING SYSTEM. THIS DIFFERENCE WITHIN THE MODELS REDUCES MY CONFIDENCE IN THE FORECAST FOR TUESDAY AND WEDNESDAY AND LEADS ME TO MAKE ONLY MINIMAL CHANGES. BY WEDNESDAY THE GFS SHOWS A WEAK SHORT WAVE AS ANOTHER TROF DIGS OFF SHORE WHILE THE ECMWF SWINGS THE ORIGINAL SPLIT SYSTEM INTO CALIFORNIA WITH INCREASED PCPN CHANCES. THE GEM IS DRY THROUGH MUCH OF WEDNESDAY WITH THE TROF MAINLY WEST OF THE AREA. GEFS ENSEMBLE MEMBERS ARE MORE IN LINE WITH THE GFS. OVERALL LEFT AT LEAST SOME SMALL POPS IN BOTH TUESDAY AND WEDNESDAY AS A COMPROMISE SOLUTION. DID BUMP TEMPS DOWN JUST A LITTLE FOR TUESDAY...BUT THIS IS ALL DEPENDENT ON WHICH SOLUTION VERIFIES. THIS FAR OUT CAN NOT SEE GOING TOO FAR TOWARD ANY DETERMINISTIC SOLUTION SO JUST USED A COMPROMISE. MLF AVIATION... VFR THIS MORNING...BUT AS A COLD UPPER TROF DROPS OVER THE REGION SHOWERS WILL BEGIN TO DEVELOP. COULD SEE SOME BRIEF MVFR CONDITIONS IN THE SIERRA LATER THIS AFTERNOON...BUT EAST OF THE SIERRA CONDITIONS SHOULD REMAIN VFR. HIGHER ELEVATIONS OF WESTERN NEVADA AND THE SIERRA LIKELY TO EXPERIENCE SOME MOUNTAIN OBSCURATIONS NEAR SHOWERS THIS AFTERNOON. ATMOSPHERE WILL ALSO BE UNSTABLE ENOUGH FOR ISOLATED THUNDERSTORMS...MAINLY NORTH OF HIGHWAY 50 TODAY. THIS COULD LEAD TO LOCALIZED LOW LVL TURBULENCE AS WELL. GUSTY WEST TO NORTHWEST WINDS FOR MOST AREAS THIS AFTERNOON KMMH AND KRNO GUSTS COULD REACH NEAR 30KTS. FOR KTRK AND KTVL GUSTS WILL BE CLOSER TO 25 KTS. MLF && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Local storm report, Apr 5, 8:22 AM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
822 AM PDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW 3 NNE CEDARVILLE 41.57N 120.16W
04/05/2012 M12.0 INCH MODOC CA TRAINED SPOTTER
SNOWFALL SINCE 1 AM...STILL SNOWING. VERY LOCALIZED AS FT
BIDWELL AND CEDARVILLE ONLY REPORTED AN INCH OR LESS WITH
A FEW INCHES ESTIMATED AT CEDAR PASS.
&&
SSNYDERNearby
Winter Storm Warnings in California, 2012Winter Storm Warnings in Nevada, 2012Every winter storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.